MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 914ESA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is two of two manufacturer report being submitted for this case.Please reference related manufacturer report no: (b)(4).Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist, there was difficulty pulling the balloon/delivery system back into the sheath during a transcatheter aortic valve replacement (tavr) procedure, the user decided to remove the delivery system and sheath as one unit.Upon withdrawal of the esheath from the delivery system, the seam was split on the expandable part of the sheath which showed a liner tear and distal tip split on the sheath.There was no report of any injury to the patient.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information base on the device evaluation.The following sections of this report have been updated: corrected h.6 component codes and investigation conclusions and added new information to h.6 type of investigation and investigation findings.The esheath was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing, and dimensional analysis were unable to be completed.Imagery was provided from the site and revealed tortuosity was present in patient vasculature.As no device was returned and there is no evidence to support a manufacturing/design defect potentially contributed to the complaint, a manufacturing mitigation review is not required.A device history record review (dhr) was performed and did not reveal any manufacturing nonconformance that would have contributed to this complaint event.The instructions were reviewed; instruction for use (ifu) for esheath ifu, device preparation manual, procedural training manual and no ifu/training deficiencies were identified.The complaints for sheath distal tip split and sheath liner torn were confirmed empirically.As the device was not returned, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr and lot history, and complaint history review did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, there was no report of any issues with the sheath during device unpacking or preparation.As reported, "26mm s3u valve was fully deployed in a moderately calcified annulus when the valve balloon ruptured.There was difficulty pulling the balloon/delivery system back into the sheath, so it was decided that the delivery system and sheath would be removed as one unit.Upon withdrawal of the esheath from the delivery system, the seam was split on the expandable part of the sheath".The balloon burst likely altered the balloon profile and made the device more susceptible to get caught on the sheath tip, which could have subsequently resulted in a liner tear and splitting of the distal tip.Therefore, available information suggests procedural factors (withdrawal of burst balloon) could have contributed to the events.An existing technical summary has been documented for root cause analysis on sheath shaft liner tears with normal liner expansion.In this technical summary, a review of liner tear complaint investigations on returned devices over a two-year period found that patient / procedural factors (e.G.Access vessel tortuosity / calcification or withdrawal of a burst or torn balloon) are likely the contributing factors for sheath shaft liner tears.As discussed above, withdrawal of balloon burst may have caused the sheath liner tear due to burst balloon material catching on the sheath tip.The force required to withdraw the balloon burst could then lead to tearing or weakening of the sheath liner.Additionally, per the provided 3mensio imagery review, the patient's access vessels were tortuous.Tortuous patient anatomy can create sub-optimal angles that can lead to non-axial alignment.The delivery system or balloon catheter can potentially catch on to liner of the sheath and tear the liner upon removal.A balloon burst could also make it difficult to deflate the balloon and would alter the balloon profile during removal.The force required to withdraw the balloon could then lead to tearing or weakening of the sheath liner.See technical summary for further details on root cause analysis.The technical summary demonstrated that there were no deficiencies in the ifu/training manuals and that the mitigations in place during manufacturing support that it is unlikely that a manufacturing non-conformance contributed to the complaint.It should be noted that these mitigations (from manufacturing and the ifu/training manual), as identified in the technical summary, are still in place.Therefore, available information suggests patient factors (tortuosity) and procedural factors (withdrawal of burst balloon) could have contributed to the events.Since no product non-conformances or ifu/training deficiencies were identified during evaluation, a product risk assessment (pra) escalation or a corrective preventative action (capa) is not required.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13908300
Report Number2015691-2022-04648
Device Sequence Number11879676
Product Code NPT
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230322(10)63694692
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2023
Device Model Number914ESA
Device Lot Number63694692
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2022
Supplement Date Received by Manufacturer05/20/2022
Initial Report FDA Received Date03/25/2022
Supplement Report FDA Received Date05/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale